Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 337, NWS Jackson, MS

July 7, 2017Hinds County, Madison County, Yazoo County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 7, 2017, 6:48 PM CDT for Hinds County, Madison County, Yazoo County, Mississippi. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 6:48 PM CDT (23:48 UTC)
Expired
Jul 7, 2017, 7:09 PM CDT
In force
21 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hinds County, MS, Madison County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 58 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1544 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WUUS54 KJAN 072348
SVRJAN
MSC049-089-163-080030-
/O.NEW.KJAN.SV.W.0337.170707T2348Z-170708T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
648 PM CDT FRI JUL 7 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Yazoo County in central Mississippi...
  North central Hinds County in central Mississippi...
  West central Madison County in central Mississippi...

* Until 730 PM CDT

* At 648 PM CDT, a severe thunderstorm was located near Little Yazoo,
  or 12 miles south of Yazoo City, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* this severe thunderstorm will remain over mainly rural areas of
  southwestern Yazoo...north central Hinds and west central Madison
  Counties, including the following locations: Bentonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3262 9060 3274 9041 3265 9017 3243 9050
TIME...MOT...LOC 2348Z 304DEG 14KT 3268 9041 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
1 follow-up statement
516 
WWUS54 KJAN 080009
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
709 PM CDT FRI JUL 7 2017

MSC049-089-163-080019-
/O.CAN.KJAN.SV.W.0337.000000T0000Z-170708T0030Z/
Yazoo MS-Hinds MS-Madison MS-
709 PM CDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YAZOO...NORTH
CENTRAL HINDS AND WEST CENTRAL MADISON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 3262 9060 3274 9041 3265 9017 3243 9050
TIME...MOT...LOC 0008Z 304DEG 14KT 3263 9033 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 5:49 PM CDT, 59 minutes earlier.

Area forecast discussion, Jul 7, 5:49 PM CDT, 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
549 PM CDT Fri Jul 7 2017

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Isolated thunderstorms will continue to affect HKS, JAN, MEI, and
HBG through 08/02Z with lower ceilings and visibilities as they
pass. Otherwise, VFR conditions will prevail through the period.
Scattered showers and thunderstorms will once again develop by
08/18Z and linger through the end of the period./26/

&&

.DISCUSSION...
Tonight and Saturday...

Scattered showers and thunderstorms are ongoing this afternoon in
our warm and moist airmass as an upper trough is situated over our
region. These storms should diminish this evening leaving a mild but
quiet night across the region.

More convective coverage is expected tomorrow as a cold front drops
south into and through the ArkLaMiss. A moist airmass, as
characterized by precipitable water values near 2 inches, will be in
place which should promote efficient downpours. There is some
potential for strong to severe storms given adequate lapse rates and
plenty of instability. The primary risk will be from damaging winds
but some hail cannot be ruled out. Model guidance, including the
extended HRRR, seems to suggest that some sort of storm initiation
would take place between the I-20 and Highway 82 corridors by late
morning/early afternoon tomorrow. Then organize into some kind of
line and push south through the afternoon. At this point, will
continue with the marginal severe risk but can certainly see
potential for an upgrade to this in future outlooks. This line
should continue into the Pine Belt by either late afternoon or into
the evening hours. Highs tomorrow will be typical for this time of
year in the lower to perhaps mid 90s. Clouds and convection should
hamper how warm we get tomorrow. /28/

Saturday night through Friday...

The period will start off with persistent ridging centered out west
over the Four Corners region and a broad Bermuda ridge off the
southeast coast. A mean longwave trough is progged to be located
between these two ridges from the Ohio River Valley into Canada with
a deep cold core low over the Hudson Bay. Multiple shortwave troughs
will be rotating through the parent mean trough with northwest flow
over the CWA. This will help to drive a cold frontal boundary
through the ArkLaMiss from the north with deep convection expected
to be ongoing at the start of the period early Saturday evening.
Some disagreement exists between the latest guidance in regards to
timing of the frontal boundary with the GFS and ECMWF slower and the
NAM faster. Nonetheless, weak forcing along the boundary in concert
with 15-20kts of mid/upper-level flow, around 3000 J/kg of MLCAPE,
upper 20s vertical totals, and mid-level lapse rates around 6-6.5
C/km will be favorable for strong to severe storm development
Saturday that will persist into the evening hours as the convection
moves south through the CWA. The main threat will be for damaging
winds, but a few instances of marginally severe hail cannot be
ruled out either, especially with any storms that can remain more
discrete. With that being said, will maintain the going marginal
risk for severe weather in the HWO in line with the latest day 2
SPC outlook.

For Sunday and Monday, model differences continue with the NAM and
GFS ushering in much lower dewpoints in the low 60s to upper 50s and
pushing the frontal boundary all the way to the Hwy 84 corridor and
thus limiting diurnal convection to the far southern portion of the
CWA. Meanwhile, the ECMWF washes out the boundary across north
central Mississippi and keeps 70s dewpoints in place with diurnal
showers and storms across the area. Will go with a blend of the
solutions for now, but the general thinking is that the lower
dewpoints are overdone given the climatological time of year and the
fact that the flow remains weak and thus little advection of a drier
airmass is anticipated. As such, will keep mention of diurnal
convection in at least the southern half of the CWA both Sunday and
Monday.

For the rest of next work week, model guidance is in good agreement
that the stubborn ridge that has been plaguing the Desert Southwest
and Four Corners region will finally break down by Tuesday with
zonal flow across the northern third of the country and broad
ridging in place across the rest of the CONUS. However, global
models once again are not in agreement on the evolution of the
synoptic pattern going into the middle and end of the work week. The
ECMWF and CMC both try to build in stronger ridging across the
southeast which then becomes centered just to our north by the end
of the week as a H500 595dam high. Meanwhile, the GFS quickly
returns to a pattern very similar to what we've seen this week with
another ridge building in out west and a trough over the Great Lakes
region and only weak ridging across the southeast. Despite these
differences, models do agree in diurnal convection potential each
day with the best chances initially being in the southern portion
of the area on Tuesday before returning north to the entire area
by mid to late week as southerly flow returns. As is typical for
this time of year, each day will have to be monitored for wet
microburst potential, but too many spatial and temporal
uncertainties exist to highlight any one period or location in
the HWO. The temperature forecast remains a little more
challenging due to the aforementioned uncertainties with the
ridging. If the ECMWF and CMC solution is correct with stronger
ridging than we could see some warmer temps with heat stress
becoming an issue, however if the GFS is correct with weaker
ridging than temps will remain closer to average. Will compromise
and take a blend of the two solutions for now and will keep an eye
on the trends the next few days. /TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  92  71  91 /  24  57  30  29
Meridian      73  91  71  90 /  32  57  30  29
Vicksburg     74  92  72  90 /  21  57  30  32
Hattiesburg   74  91  72  89 /  28  57  50  49
Natchez       75  90  72  89 /  34  57  47  47
Greenville    74  90  71  91 /  23  43  12  19
Greenwood     73  90  70  91 /  19  44  12  17

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jul 7, 2:30 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
230 PM CDT Fri Jul 7 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
230 PM CDT Fri Jul 7 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Saturday

Isolated severe thunderstorms are possible for the entire
outlook area Saturday afternoon into Saturday evening.

Damaging winds gusts will be the primary concern with the most
intense storms, with hail possible to a lesser extent. Frequent
lightning and heavy downpours can be expected.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

Isolated severe thunderstorms are possible for the entire
outlook area continuing into Saturday evening. Damaging winds are
the primary concern.

(www.weather.gov/images/jan/graphicast/image1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday
through Saturday night.

28

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jul 7, 5:03 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
503 PM CDT FRI JUL 7 2017

MSZ061-062-072230-
Lincoln MS-Franklin MS-
503 PM CDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LINCOLN AND SOUTHEASTERN
FRANKLIN COUNTIES UNTIL 530 PM CDT...

At 503 PM CDT, Meteorologists were tracking a strong thunderstorm
over Little Springs, or 17 miles north of Liberty, moving southeast
at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Lincoln and
southeastern Franklin Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3135 9080 3150 9079 3168 9048 3135 9046
TIME...MOT...LOC 2203Z 331DEG 20KT 3140 9071

JM
Special weather statement, Jul 7, 5:17 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
517 PM CDT FRI JUL 7 2017

MSZ048-049-054-055-072245-
Copiah MS-Hinds MS-Rankin MS-Simpson MS-
517 PM CDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN...WESTERN
SIMPSON...SOUTHEASTERN HINDS AND EASTERN COPIAH COUNTIES UNTIL 545 PM
CDT...

At 517 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Raymond to Hazlehurst. Movement was
east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Raymond and Terry around 520 PM CDT.
  Jackson around 525 PM CDT.
  Crystal Springs around 530 PM CDT.
  Byram around 535 PM CDT.
  Pearl, Richland, Union and Hopewell around 545 PM CDT.

Other locations impacted by these storms include Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3174 9045 3225 9053 3228 9007 3176 9001
      3176 9013 3175 9014
TIME...MOT...LOC 2217Z 248DEG 19KT 3220 9038 3184 9038

JM
Special weather statement, Jul 7, 6:02 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
602 PM CDT FRI JUL 7 2017

MSZ063-064-072330-
Lawrence MS-Jefferson Davis MS-
602 PM CDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAWRENCE AND
NORTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL 630 PM CDT...

At 602 PM CDT, Meteorologists were tracking a strong thunderstorm
near Hebron, or 14 miles south of Pinola, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Prentiss around 615 PM CDT.

Other locations impacted by this storm include New Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3162 9005 3173 9009 3177 8982 3156 8985
TIME...MOT...LOC 2302Z 278DEG 24KT 3166 8994

JM
Local storm report, Jul 7, 6:18 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
618 PM CDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     16 ESE LUMBERTON        30.96N 89.19W
07/07/2017                   FORREST            MS   EMERGENCY MNGR

            A COUPLE OF TREES WERE BLOWN DOWN, BLOCKING
            HIGHWAY 49.

&&
Special weather statement, Jul 7, 6:26 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
626 PM CDT FRI JUL 7 2017

MSZ040>043-047-048-080000-
Sharkey MS-Warren MS-Hinds MS-Yazoo MS-Madison MS-Issaquena MS-
626 PM CDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN...
SOUTHWESTERN YAZOO...NORTHWESTERN HINDS...SOUTHEASTERN ISSAQUENA...
SOUTHERN SHARKEY AND SOUTHWESTERN MADISON COUNTIES UNTIL 700 PM
CDT...

At 625 PM CDT, Meteorologists were tracking a strong thunderstorm
near Phoenix, or 11 miles east of Valley Park, moving southeast at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Phoenix around 650 PM CDT.
  Youngton around 700 PM CDT.

Other locations impacted by this storm include Satartia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3273 9105 3268 9077 3276 9049 3251 9028
      3228 9075
TIME...MOT...LOC 2325Z 309DEG 13KT 3261 9066

JM
Special weather statement, Jul 7, 6:42 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
642 PM CDT FRI JUL 7 2017

MSZ050-051-080015-
Scott MS-Newton MS-
642 PM CDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NEWTON AND EAST CENTRAL
SCOTT COUNTIES UNTIL 715 PM CDT...

At 642 PM CDT, Meteorologists were tracking a strong thunderstorm
near Decatur, or near Newton, moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Decatur around 650 PM CDT.
  Newton around 705 PM CDT.

Other locations impacted by this storm include Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3238 8944 3254 8937 3243 8893 3224 8910
TIME...MOT...LOC 2342Z 305DEG 14KT 3240 8919

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:24 PM CDTSpecial Weather StatementJANOktibbeha36 min
Jul 7, 1:43 PM CDTSpecial Weather StatementJANCopiah47 min
Jul 7, 2:12 PM CDTSpecial Weather StatementJANLowndes33 min
Jul 7, 2:27 PM CDTSpecial Weather StatementJANChoctaw33 min
Jul 7, 2:53 PM CDTSpecial Weather StatementJANJones37 min
Jul 7, 3:05 PM CDTSpecial Weather StatementJANCovington, Jefferson Davis25 min
Jul 7, 3:10 PM CDTSpecial Weather StatementJANWinston50 min
Jul 7, 3:43 PM CDTSpecial Weather StatementJANCovington, Jones32 min
Jul 7, 4:12 PM CDTSpecial Weather StatementJANSharkey33 min
Jul 7, 4:35 PM CDTSpecial Weather StatementJANAdams40 min
Jul 7, 4:56 PM CDTSevere Thunderstorm WarningJANAdams49 min
Jul 7, 5:01 PM CDTSevere Thunderstorm WarningJANForrest, Lamar44 min
Jul 7, 5:03 PM CDTSpecial Weather StatementJANLincoln27 min
Jul 7, 5:17 PM CDTSpecial Weather StatementJANCopiah28 min
Jul 7, 5:23 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds, Rankin, Simpson27 min
Jul 7, 6:02 PM CDTSpecial Weather StatementJANJefferson Davis28 min
Jul 7, 6:06 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lawrence22 min
Jul 7, 6:26 PM CDTSpecial Weather StatementJANWarren34 min
Jul 7, 6:42 PM CDTSpecial Weather StatementJANNewton33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.